Hail, Macon
- When
- March 18, 2:30 AM CST
- Where
- Macon County, 0.43 mi NW of Eulia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.525, -86.174
As a line of showers and thunderstorms moved west to east across Middle Tennessee during the morning hours of Monday, March 18th, some of these thunderstorms reached severe thresholds, resulting in large hail, thunderstorm wind damage, and the occurence of four different tornadoes. Three of these tornadoes were EF0 rated, with the fourth tornado rated an EF1 tornado, with a path length that went…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
As a line of showers and thunderstorms moved west to east across Middle Tennessee during the morning hours of Monday, March 18th, some of these thunderstorms reached severe thresholds, resulting in large hail, thunderstorm wind damage, and the occurence of four different tornadoes. Three of these tornadoes were EF0 rated, with the fourth tornado rated an EF1 tornado, with a path length that went across three different counties. Two lightning strikes on school buildings across the mid state occurred also with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 18, 2:07 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 307 AM CDT MON MAR 18 2013 .MESOSCALE UPDATE... BULK OF CONVECTION STILL DOWN ALONG THE MISSISSIPPI RIVER AND IN FAR WESTERN KENTUCKY AT 08Z. EXPECT LEADING LINE OF SHOWERS AND ISOLATED THUNDERSTORMS CURRENTLY FROM PARIS TO NEAR JACKSON TO CONTINUE EASTWARD AND INTO NORTHWEST MIDDLE TENNESSEE WITH RENEGADE ISOLATED SHOWERS/STORM OUT AHEAD OF THIS FEATURE. LOOKING OVER SHORT RANGE GUIDANCE THINK STORMS WILL REMAIN BELOW SEVERE LIMITS IN MIDDLE TENNESSEE THROUGH 12Z BUT FROM 15Z THROUGH THE AFTERNOON CONVECTION DOES INTENSIFY SOUTH AND EAST OF NASHVILLE. BOYD && .PREV DISCUSSION... /ISSUED 108 AM CDT MON MAR 18 2013/ MESOSCALE UPDATE... WARM FRONT DRAPED FROM WEST TO EAST ACROSS WEST AND MIDDLE TENNESSEE AT 1 AM CDT. FRONT PROGGED TO LIFT NORTHWARD IN THE OVERNIGHT HOURS PLACING MID STATE IN WARM SECTOR FOR SEVERAL HOURS. SREF SHOWING BROAD UPPER TROUGH DOWN THROUGH THE SOUTHERN PLAINS WITH AXIS THROUGH OKLAHOMA INTO NORTH TEXAS AT 06Z. CONVECTION OVER ARKANSAS HAS BEEN SLOW TO FIRE BUT RUC NOW SHOWING RATHER STRONG UPPER DIFFLUENCE THAT AREA AND WITH APPROACHING UPPER TROUGH AXIS THINK IT IS JUST A MATTER OF TIME. ACTIVITY SHOULD SHIFT NORTHEAST AND INTO WESTERN TENNESSEE BETWEEN 06Z AND 09Z AND INTO WESTERN MIDDLE TENNESSEE AFTER 09Z. BOYD PREV DISCUSSION... /ISSUED 833 PM CDT SUN MAR 17 2013/ UPDATE...STATIONARY FRONT WAS STILL STRETCHED ACROSS SOUTHERN AND EASTERN MIDDLE TENNESSEE THIS EVENING...LOCATED NEAR COLUMBIA AND CROSSVILLE. STILL LOOKS LIKE FRONT WILL LIFT BACK TO THE NORTH AS THE NIGHT ROLLS ON AND BE NORTH OF THE KY-TN LINE BY 12Z. RAIN CHANCES WILL INCREASE CONSIDERABLY OVER WESTERN SECTIONS BY THE 09Z-12Z PERIOD, IN WARM/MOIST TONGUE AHEAD OF APPROACHING COLD FRONT. COOL AIR POOLED NORTH OF STATIONARY FRONT PRODUCING TEMPS COOLER THAN REFLECTED IN EARLIER MIN TEMP FORECAST FOR TONIGHT. THUS, WILL UPDATE PRODUCTS TO REFLECT THIS. NEVERTHELESS, STILL EXPECT TEMPS TO WARM FROM THE SOUTH LATER TONIGHT AS WARM FRONT LIFTS NORTH. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 608 AM CDT SUN MAR 17 2013 TNZ005>011-022>034-056>066-075-077>080-093>095-181115- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 608 AM CDT SUN MAR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS MAINLY NORTH OF I-40 THROUGHOUT THE DAY TODAY. THUNDERSTORM CHANCES WILL INCREASE FROM THE WEST AFTER MIDNIGHT. SOME STORMS COULD BECOME STRONG IN THE EARLY MORNING HOURS ON MONDAY AS A COLD FRONT APPROACHES MIDDLE TENNESSEE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS EAST AND SOUTH OF NASHVILLE ON MONDAY AS A COLD FRONT APPROACHES FROM THE WEST. RIGHT NOW THE BEST TIMING FOR ANY SEVERE STORMS WILL BE IN THE MORNING AND EARLY AFTERNOON AND MAINLY EAST OF INTERSTATE 65. LOCALLY DAMAGING WINDS ARE THE MAIN THREAT. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 11
The Nashville radar (KOHX), 46 km away, was scanning. The volume nearest the first event began at 08:28 UTC.
6 tornado, 4 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.
A high-end EF1 tornado with maximum winds around 105 mph and a path width of 150 yards touched down in northeastern Humphreys County and tracked northeastward before exiting the county at 0642 CST. Outbuildings were damaged on White Oak Road with sheet metal wrapped around trees. Dozens of trees were snapped or uprooted along the track.
A high-end EF1 tornado with maximum winds around 105 mph and a path width of 150 yards that touched down in northeastern Humphreys County moved northeastward across southeastern Houston County before exiting the county at 0645 CST. Dozens of trees were snapped or uprooted along the track.
A high-end EF1 tornado with maximum winds around 105 mph and a path width of 150 yards that touched down in northeastern Humphreys County and crossed far southeastern Houston County continued moving northeastward before ending just southwest of Vanleer in western Dickson County at 0651 CST. One barn was destroyed and several others suffered roof damage on State Highway 46 north of Cedar Creek Road. Further to the east, one home completely lost its roof on Hill Road causing the collapse of the north exterior wall. However, the roof appeared to be poorly attached to the home. Debris from the home was blown over 100 yards to the|northeast. A poorly constructed single wide mobile home on Haliburton Road was blown 50 yards to the north into trees and completely destroyed. One barn was destroyed and others damaged further east on Haliburton Road. Dozens of trees were snapped or uprooted all along the track. Total path length of this tornado was 10.6 miles.
A few trees were blown down on Bowker Road and Old Lock Road.
Several trees were downed near the intersection of State Highway 49 and Heath Road.
Several trees were downed on Neptune Road.
Several trees were downed along State Highway 12.
A lightning strike occurred to Fairview Middle School at 7200 Cumberland Drive in Fairview. The lightning strike caused light smoke to come out of a restroom fan along with an unpleasant odor, but no fire resulted. Specific details concerning amount of damage to the restroom fan along with damage to any portions of the school were unknown.
Lightning struck in the area of the school's science and vocational buildings around 10 a.m. Smoke was reported in part of the buildings, but firefighters said no fire was detected. Some electronic equipment was damaged, including the fire alarm system.|No injuries were reported, and students returned to classes within an hour of being evacuated.
An EF0 Tornado with maximum sustained winds of 80 mph touched down on McKnight Road east of Culleoka where several trees were blown down and one mobile home had minor siding damage. A few more trees were blown down on Old Brush Creek Road. Numerous trees were snapped or uprooted in all directions along side roads north of Old Brush Creek Road. A few more trees were blown down on Joe Reeves Road and an old barn lost part of its roof.
An EF0 tornado touched down in northwestern Bedford County about 4.6 miles southwest of Unionville where a few trees were blown down and a barn damaged on Moon Bend Road. More trees were blown down and an outbuilding blown over on State Highway 270. A barn lost its roof and several more trees were snapped and uprooted in all directions on Clem Creek Road and Old Pencil Mill Road.
An EF0 Tornado with maximum sustained winds of 85 mph touched down in extreme southeastern Rutherford County east of Christiana. The tornado began on Sledge Road west of Plainview Road, crossed Interstate 24 south of Exit 89/Epps Mill Road, and ended along Jacobs Road east of Exit 89. Minor damage occurred to sheds and outbuildings and about 100 trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2013Every state in 2013This day in weather historyThe tornado archive for Tennessee, 2013Warnings in Tennessee, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438781, 439941, 439943, 439944, 440043, 440031, 440036, 440040, 438786, 440896, 439765, 440026, 439764, 438782.